Lightning, Newton
- When
- July 13, 3:00 AM CST
- Where
- Newton County, 1 mi E of Kentland
- Property damage
- $100,000
- Reported by
- Newspaper
- Coordinates
- 40.770, -87.411
Lightning struck a barn and fire destroyed it.
Strong thunderstorms moved across parts of northwest Indiana during the morning hours of July 13th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Strong thunderstorms moved across parts of northwest Indiana during the morning hours of July 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 13, 2:20 AM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 320 AM CDT TUE JUL 13 2010 .DISCUSSION... 320 AM CDT CONTINUED PRECIPITATION CHANCES ESPECIALLY THROUGH EARLY AFTERNOON...AND THEN BUILDING HEAT AND HUMIDITY AND ADDITIONAL THUNDERSTORM CHANCES FOR WEDNESDAY/THURSDAY WILL CONTINUE TO BE THE MAIN FORECAST ISSUES. MCS WHICH AFFECTED PORTIONS OF EASTERN IOWA/NORTHWEST ILLINOIS DISSIPATED ACROSS NORTH CENTRAL ILLINOIS WHICH LED TO SEVERAL DRY HOURS TONIGHT...BUT LATEST RADAR TRENDS INDICATE ADDITIONAL SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING ALONG A LINE ROUGHLY FROM OTM TO VYS TO JOT. SOME PERSISTENT WEAK 925-850 HPA FRONTOGENESIS WITH STALLED LOW LEVEL FRONT IS LIKELY HELPING FORCE THESE SHOWERS. RUC SHORT TERM PROGS SEEM TO HANDLE THIS FORCING WELL AND WEAKEN THE FRONTOGENESIS AFTER 12Z...AS LOW LEVEL FLOW SLIGHTLY VEERS MORE SOUTHERLY WEAKENING LOW LEVEL FRONTAL DEFINITION. AS THIS OCCURS HOWEVER...A MORE CONDUCIVE LOW LEVEL FLOW FOR WEAK ISENTROPIC ASCENT MAY BECOME ESTABLISHED THAT WILL LIKELY PERPETUATE ISOLD/SCT SHOWERS WITH PERHAPS AN INCREASING FOCUS SLIGHTLY FURTHER NORTH ACROSS FAR NORTHEAST ILLINOIS WHERE THIS WARM ADVECTION SHOULD BE MAXIMIZED. MAIN CHANGE FROM 24 HRS AGO TO THE FORECAST FOR TODAY IS A SLOWER TIMING WITH MAIN MID/UPPER LEVEL TROUGH PASSAGE WITH SEVERAL WEAK UPSTREAM VORTS CAUSING SOME PHASING ISSUES THAT MODELS HAVE HAD A HARD TIME LATCHING ONTO. THE STRONGEST OF THESE SHORT WAVES APPEARS TO BE DIGGING SOUTHEAST ACROSS CENTRAL IOWA AT THIS TIME. THIS SHORT WAVE SHOULD TRACK ACROSS WFO LOT FORECAST AREA FROM MID MORNING THROUGH EARLY AFTERNOON...SO HAVE HELD ONTO CHANCE POPS THIS MORNING...AND LESSENED CHANCE POPS TO SLIGHT CHANCE/ISOLD THIS AFTERNOON AS STRONGER FORCING BEGINS TO SHIFT OFF TO THE EAST AFTER THE 18Z-20Z TIMEFRAME. DID KEEP A MENTION OF THUNDER GOING ALTHOUGH INSTABILITY PROGS LOOKING TO BE LESS THAN IMPRESSIVE GENERALLY IN THE 500-1000 J/KG RANGE WITH THE GREATER INSTABILITY LIKELY ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA WHERE LOW LEVEL DEW PTS WILL BE A BIT HIGHER. LOW LEVEL THERMAL FIELDS NOT A WHOLE LOT DIFFERENT THAN YESTERDAY ALTHOUGH MORE SUBSTANTIAL CLOUD COVER LIKELY TO AFFECT FORECAST AREA TODAY...AT LEAST THROUGH FIRST HALF OF THE DAY THAT MAY KNOCK A FEW DEGREES OFF POTENTIAL HIGHS. HAVE GENERALLY CONTINUED IDEA OF PREVIOUS FORECAST WITH HIGHS FROM AROUND 80 ILLINOIS/WISCONSIN STATELINE TO MID 80S SOUTH. BY TONIGHT SHOULD FINALLY BEGIN TO SEE MORE AGGRESSIVE BUILDING OF MID/UPPER LEVEL HEIGHTS ACROSS THE AREA...WHICH IS DOWNSTREAM OF A VIGOROUS UPPER LEVEL TROUGH MAKING ITS WAY THROUGH SOUTHWEST CANADA CURRENTLY. SOUTHWESTERLY LOW LEVEL FLOW WILL STRENGTHEN LATE TONIGHT INTO WEDNESDAY MORNING HELPING TO ADVECT STRONG LOW LEVEL THETA-E RIDGE INTO THE MID/UPPER MS RVR VALLEY ON WEDNESDAY. CORE OF THE WARMEST LOW LEVEL TEMPS WILL LIKELY HANG BACK ACROSS IOWA/NORTHERN MISSOURI WEDNESDAY AFTERNOON...BUT BY 00Z THURSDAY BOTH THE LATEST 00Z NAM AND GFS PROGS INCREASE 850 HPA TEMPS IN NORTH CENTRAL ILLINOIS INTO THE +20 TO +23 DEG CELSIUS RANGE. UNDER THIS WARM ADVECTION...PROBABLY WILL NOT BE ABLE TO MIX UP TO 850 HPA HOWEVER SO STILL FEEL THAT HIGHS IN THE LOWER 90S ARE REASONABLE FOR WEDNESDAY AFTERNOON. HIGHEST DEW PTS ALSO EXPECTED ACROSS NORTH CENTRAL ILLINOIS WED AFTERNOON AND THE COMBINATION OF FORECAST HIGHS/DEW PTS SHOULD PRODUCE HEAT INDICES IN THE UPPER 90S...AND POSSIBLY NUDGING UP AGAINST HEAT ADVISORY CRITERIA ACROSS NORTH CENTRAL ILLINOIS. IN TERMS OF PRECIP...PLUME OF STEEP MID LEVEL LAPSE RATES WILL ADVECT INTO THE AREA ON WEDNESDAY BUT VERY WARM LOW LEVELS SHOULD CAP THINGS AT LEAST THROUGH FIRST PART OF WEDNESDAY EVENING. MORE VIGOROUS CONVECTIVE DEVELOPMENT LIKELY TO OCCUR ACROSS THE MIDWEST/UPPER GREAT LAKES WEDNESDAY/WEDNESDAY EVENING. THIS CONVECTION MAY BE IN A DYING PHASE BY THE TIME IT REACHES NORTHERN ILLINOIS LATE WEDNESDAY EVENING OR OVERNIGHT WEDNESDAY DUE TO WEAKER FRONTAL CONVERGENCE THIS FAR SOUTH...BUT WILL MAINTAIN AT LEAST HIGH CHANCE POPS ACROSS THE NORTH...AND CONTINUE HIGH CHANCE POPS INTO THURSDAY AS FRONTAL BOUNDARY DROPS SOUTHWARD THROUGH THE AREA. MUCH UNCERTAINTY REMAINS IN TERMS OF POTENTIAL INSTABILITY WITH THE FRONT ON THURSDAY DEPENDING ON EXTENT OF CONVECTIVE DEBRIS FROM OVERNIGHT/EARLY MORNING ACTIVITY. WFO LOT FORECAST ALSO IS EXPECTED TO BE IN SOUTHERN PERIPHERY OF MORE FAVORABLE DEEP LAYER SHEAR ACROSS THE GREAT LAKES REGION. THUS...THERE DOES APPEAR TO BE A CONDITIONAL SEVERE THREAT ACROSS THE AREA FOR THURSDAY AT THIS TIME BUT WILL HAVE TO WAIT TO RESOLVE SOME OF THE ABOVE UNCERTAINTIES. ANOTHER VERY WARM DAY FOR THURSDAY...ESPECIALLY IF SOME BREAKS IN CLOUD COVER CAN BE REALIZED...BUT HAVE MADE NO CHANGES TO FORECAST HIGHS IN UPPER 80S NORTH TO LOWER 90S SOUTH WITH HEAT INDICES IN THE MID 90S POSSIBLE AGAIN. AS UPPER LOW MOVES ACROSS ONTARIO THURSDAY NIGHT...FRONT WILL LIKELY SLOW ITS SOUTHWARD SPEED SO DID HOLD ONTO SOME LOW CHANCE POPS THURSDAY NIGHT/EARLY FRIDAY ACROSS THE SOUTH. NO CHANGE TO THE EXTENDED FORECAST AS ANOTHER POTENTIAL STRONG SHORT WAVES MOVES ACROSS SOUTHERN CANADA HELPING TO VEER LOW LEVEL FLOW AND ADVECT WARMER AIR BACK INTO THE AREA TOWARD SUNDAY/MONDAY. SOME INDICATIONS IN LATEST GFS/ECMWF THAT A TREND TO VERY HOT TEMPS IS POSSIBLE TOWARD MIDDLE PART OF NEXT WEEK WITH HIGH AMPLITUDE UPPER RIDGING BUILDING ACROSS CENTRAL PORTIONS OF THE COUNTRY. MARSILI && .AVIATION... //ORD AND MDW CONCERNS...UPDATED 08Z... PSBL 3-5SM VSBYS BTWN 09-12Z. P6SM RETURN AFT 12Z. NE WINDS VEER E BY 14Z. THEN CONTINUE TO VEER SE BY 00Z. PSBL VCSH THRU 00Z. BEACHLER //DISCUSSION...UPDATED 06Z... SATELLITE IMAGERY EARLY THIS MORNING SHOWING CONSID MID-LVL CLOUD COVER LIFTING NE TWRDS THE GRT LKS. NARROW AREA OF STRATUS HAS DEVELOPED AOA 3KFT AGL...HOWEVER TREND IS FOR THIS TO BE SCT CONDS AND ONLY SPORADIC AIRFIELDS WILL OBSERVE IT. WSR-88D RADAR SHOWING A DOWNWARD TREND IN SHRA FROM EARLIER. ABUNDANT LLVL MOISTURE REMAINS AND WITH LGT LLVL FLOW SOME AIRFIELDS COULD TOUCH MVFR VSBY CONDS BTWN 09-12Z. FOR NOW HAVE HANDLED WITH WITH A TEMPO GROUP THRU 12Z. MAINLY EXPECT VSBYS TO REMAIN P6SM FOR DURATION OF TAF. NW WINDS WILL TURN E BY 18Z. FRONTAL BNDRY WILL BEGIN TO LIFT NORTH INTO NORTHERN IL AFT 00Z...WHICH SHUD ALLOW WINDS TO VEER FROM E TO SE. FOR MUCH OF TDY ANTICIPATE THAT MID-LVL CLOUDS WILL HOVER IN THE SCT TEMPO BKN CATEGORY AOA 3-4KFT AGL...HAVE HANDLED THIS WITH JUST SCT CIGS. HIGH LVL MOISTURE IN THE FORM OF CIRRUS AOA 20KFT AGL SHUD BE OVERHEAD BY 18Z...AND REMAIN THRU REMAINDER OF VALID TAF PERIOD. BEACHLER //ORD AND MDW CONFIDENCE...UPDATED 08Z... MEDIUM CONFIDENCE ON CIG/VSBY THRU 12Z. LOW CONFIDENCE ON REDUCED VSBYS BTWN 09-12Z. HIGH CONFIDENCE ON NE WINDS VEERING E AFT 12Z. LOW CONFIDENCE ON VCSH BTWN 12-00Z. MEDIUM CONFIDENCE ON E WINDS VEERING SE AFT 00Z. BEACHLER //OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z SUNDAY...UPDATED 06Z... WEDNESDAY...VFR. CHC SHRA/ISO TSRA LATE. THURSDAY...VFR W/AREAS MVFR CIGS FROM SHRA/TSRA. WIND SHIFT SW TO NW. FRIDAY...MAINLY VFR. ISO SHRA EARLY. SATURDAY...VFR. CHC SHRA/ISO TSRA. SUNDAY...VFR. CHC SHRA/ISO TSRA. BEACHLER && .MARINE... 308 AM CDT WINDS WILL BE LIGHT AS HIGH PRESSURE CENTERED OVER THE UPPER PENINSULA OF MI MOVES E ACROSS SOUTHERN ONTARIO TODAY AND INTO WESTERN QUEBEC TONIGHT. S WINDS FRESHEN LATER WED AS DEEPENING LOW PRES MOVES FROM MANITOBA EASTWARD TO WESTERN ONTARIO. AS THE LOW CONTINUES ACROSS ONTARIO WED NIGHT AND THU A TRAILING COLD FRONT WILL PUSH E FROM THE UPPER MIDWEST THROUGH THE WESTERN GREAT LAKES. BEHIND THE FRONT...ANOTHER AREA OF HIGH PRES WILL SLIDE ESE FROM THE NORTHERN PLAINS AND UPPER MS VALLEY TO THE MID MS VALLEY...WESTERN GREAT LAKES AND THE OH VALLEY DURING THU NIGHT AND FRI BRINGING LIGHT WINDS BACK TO THE WESTERN LAKES. TRS && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 341 PM CDT MON JUL 12 2010 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 132045- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 341 PM CDT MON JUL 12 2010 /441 PM EDT MON JUL 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING....MAINLY ALONG AND SOUTH OF INTERSTATE 88. THESE STORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS...AND BRIEF GUSTY WINDS TO 40 MPH...BUT SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN TUESDAY AFTERNOON...GENERALLY SOUTH OF THE KANKAKEE AND ILLINOIS RIVERS. THERE IS A CHANCE OF THUNDERSTORMS OVER THE ENTIRE AREA WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-132045- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 341 PM CDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE THAT THUNDERSTORMS MAY DEVELOP INLAND...AND DRIFT OUT OVER THE NEAR SHORE WATERS THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-132045- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 341 PM CDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
313 AM CDT TUE JUL 13 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 AM HEAVY RAIN WILMINGTON 41.30N 88.16W
07/13/2010 M0.61 INCH WILL IL PUBLIC
FELL IN 30 MIN
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 358 AM CDT TUE JUL 13 2010 ILZ022-023-INZ001-010-130930- KANKAKEE IL-LAKE IN-NEWTON IN-WILL IL- 358 AM TUE JUL 13 2010 ...SPECIAL WEATHER STATEMENT... AT 352 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PEOTONE...MOVING EAST AT 25 MPH. WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MOMENCE... GRANT PARK... BEECHER... HOPKINS PARK... HOPKINS PARK... CEDAR LAKE... SUMAVA RESORTS... THAYER... CONRAD... LAKE VILLAGE... LOWELL... LAKE DALECARLIA... SCHNEIDER... PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES...VIADUCTS...UNDERPASSES...CREEKS AND DRAINAGE AREAS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4142 8728 4100 8734 4112 8787 4138 8780 BEACHLER
The Chicago radar (KLOT), 109 km away, was scanning. The volume nearest the first event began at 08:58 UTC.
1 lightning. Local standard time, as filed.
Lightning struck a barn and fire destroyed it.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254519.